Alert archive / South Dakota / Special Weather Statements in 2018

Special Weather Statement, NWS Rapid City, SD

August 6, 2018Pennington County, South Dakota

NWS Rapid City, SD issued this special weather statement at Aug 6, 2018, 12:21 PM MDT for Pennington County, South Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2018, 12:21 PM MDT (18:21 UTC)
Expired
Aug 6, 2018, 1:15 PM MDT
In force
54 min
Issued by
NWS Rapid City, SD

County Pennington County, SD

The radar

The Rapid City radar (KUDX), 43 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 12:52 PM MDTHAIL 0.5Rockerville, SDSMALL HAIL LASTED A FEW MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 6.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

503 
WWUS83 KUNR 061821
SPSUNR

Special Weather Statement
National Weather Service Rapid City SD
1221 PM MDT MON AUG 6 2018

SDZ026-028-031-061915-
Pennington Co Plains-Central Black Hills-Rapid City-
1221 PM MDT MON AUG 6 2018

...AN AREA OF THUNDERSTORMS WILL AFFECT CENTRAL PENNINGTON COUNTY...

At 1220 PM MDT, strong thunderstorms were clustered 3 miles northwest
of Reptile Gardens, or 5 miles southwest of Rapid City, moving east
at 20 mph.

Locations impacted include...
Rapid City, Rapid Valley, Hisega, Rockerville, Pactola Reservoir,
Sheridan Lake, Rapid City Airport, Bear Country, Hart Ranch, Black
Gap and Reptile Gardens.

LAT...LON 4393 10354 4407 10356 4409 10301 4396 10304
TIME...MOT...LOC 1820Z 261DEG 40KT 4402 10332 

$$

Clark

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this special weather statement went out at Aug 6, 5:24 AM MDT, 6 hours 57 minutes earlier.

Area forecast discussion, Aug 6, 5:24 AM MDT, 6 hours 57 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
524 AM MDT Mon Aug 6 2018

.DISCUSSION...(Today Through Sunday)
Issued at 252 AM MDT Mon Aug 6 2018

Current surface analysis shows frontal boundary now well south
and east of the area, with high pressure over the Northern
Rockies. Another frontal boundary lies north of the area across
northeast MT, ND, and northern MN. Upper level analysis shows near
zonal flow over the region at the moment, with a shortwave noted
over eastern MT into south central Canada. A few showers linger
early this morning over northwest SD, with mostly clear skies
elsewhere. Temps are in the 50s and lower 60s across much of the
area with light winds.

One more unsettled day is on tap for much of the area as the
shortwave to the northwest slides southeast through much of the
Northern Plains today. Showers and thunderstorms will increase in
coverage, especially by early afternoon. The threat for severe
storms should be rather low as shear will be relatively weak and
forecast instability will be less than recent days, MUCAPE mostly in
the 500 to 1000 j/kg range. The best chance for a stronger storm or
two will likely be across southwest SD in closer vicinity to better
instability expected across the Nebraska panhandle. Showers and
thunderstorms will be scattered about from the Black Hills area
north and eastward this afternoon into the early evening, likely
more numerous over the Black Hills. Highs will generally be in the
mid 70s to mid 80s, 70s over the Black Hills. Pcpn will shift east
and gradually dissipate this evening, exiting east of the area
around midnight. Lows tonight will mostly be in the 50s.

For Tuesday and beyond, a much drier and eventually hot pattern will
develop across the Northern Plains. A strong ridge will build over
the western US early this week and eventually shift east into the
plains late in the week. Would not totally rule out a shower or
thundershower over the Black Hills or points to the south and west
late Tuesday, but the chances look too low now to include in the
forecast. Will keep the dry forecast going for Wednesday through
much of the weekend. Temperatures will be on the rise later in the
week, with highs in the upper 80s and 90s across the plains from
Wednesday into the weekend. Could see a bit cooler weather and the
possibility for a few storms at the end of the weekend into early
next week as the ridge is progged to gradually break down over the
Plains.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Tuesday Morning)
Issued At 522 AM MDT Mon Aug 6 2018

Some patchy fog across parts of northeast WY and southwest SD
will burn off by mid morning. Additional showers and thunderstorms
with areas MVFR conditions will develop this afternoon, mainly
across SD, then decrease this evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...Johnson
Hazardous weather outlook, Aug 6, 5:31 AM MDT, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
531 AM MDT Mon Aug 6 2018

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071145-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
531 AM MDT Mon Aug 6 2018 /631 AM CDT Mon Aug 6 2018/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms this afternoon and evening.
While a stronger storm or two is possible from the Black Hills
into southwest South Dakota, widespread severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 6, 12:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1221 PM MDT MON AUG 6 2018

SDZ026-028-031-061915-
Pennington Co Plains-Central Black Hills-Rapid City-
1221 PM MDT MON AUG 6 2018

...AN AREA OF THUNDERSTORMS WILL AFFECT CENTRAL PENNINGTON COUNTY...

At 1220 PM MDT, strong thunderstorms were clustered 3 miles northwest
of Reptile Gardens, or 5 miles southwest of Rapid City, moving east
at 20 mph.

Locations impacted include...
Rapid City, Rapid Valley, Hisega, Rockerville, Pactola Reservoir,
Sheridan Lake, Rapid City Airport, Bear Country, Hart Ranch, Black
Gap and Reptile Gardens.

LAT...LON 4393 10354 4407 10356 4409 10301 4396 10304
TIME...MOT...LOC 1820Z 261DEG 40KT 4402 10332

Clark

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:12 PM MDTSpecial Weather StatementUNROglala Lakota33 min
Aug 5, 7:39 PM MDTSpecial Weather StatementUNROglala Lakota51 min
Aug 5, 7:57 PM MDTSevere Thunderstorm WarningUNROglala Lakota34 min
Aug 5, 8:33 PM MDTSpecial Weather StatementUNROglala Lakota42 min
Aug 6, 12:37 PM MDTSpecial Weather StatementUNRLawrence38 min
Aug 6, 2:02 PM MDTSpecial Weather StatementUNRLawrence43 min
Aug 6, 2:17 PM MDTSpecial Weather StatementUNRPennington43 min
Aug 6, 3:23 PM MDTSpecial Weather StatementUNRJackson52 min
Aug 6, 3:24 PM MDTSpecial Weather StatementUNRPennington51 min
Aug 6, 3:34 PM MDTSevere Thunderstorm WarningUNRCuster, Oglala Lakota, Pennington31 min
Aug 6, 3:57 PM MDTSpecial Weather StatementUNRJackson48 min
Aug 6, 4:06 PM MDTSpecial Weather StatementUNROglala Lakota39 min
Aug 6, 4:47 PM MDTSpecial Weather StatementUNROglala Lakota43 min
Aug 6, 5:10 PM MDTSpecial Weather StatementUNROglala Lakota50 min
Aug 6, 5:18 PM MDTSpecial Weather StatementUNRMeade42 min
Aug 6, 5:22 PM MDTSpecial Weather StatementUNRBennett38 min
Aug 6, 5:29 PM MDTSevere Thunderstorm WarningUNROglala Lakota61 min
Aug 6, 5:51 PM MDTSpecial Weather StatementUNRFall River39 min

Nearby

Special Weather Statements in South Dakota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.